Hail, Jefferson
- When
- August 17, 2:00 PM MST
- Where
- Jefferson County, 3.28 mi WSW of Shaffers Xrds
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -105.390
Severe thunderstorms produced large hail, damaging winds and a few tornadoes in Washington, Weld and northern Lincoln Counties. Two small EF1 tornadoes occurred near Genoa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, damaging winds and a few tornadoes in Washington, Weld and northern Lincoln Counties. Two small EF1 tornadoes occurred near Genoa. One Structure, an outbuilding, was destroyed and one house had minor damage. Two grain silos were destroyed. in addition, power lines were blown down in the area and a semi was blown into a car on Interstate 70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 1:43 PM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 243 PM MDT MON AUG 17 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 227 PM MDT MON AUG 17 2015 MAIN CONCERN STILL REMAINS SEVERE WEATHER POTENTIAL ACROSS EASTERN COLORADO THROUGH THIS EVENING. LATEST ACARS AIRCRAFT SOUNDINGS STILL SHOWING SUBSTANTIAL CAP WITH STRONG INVERSION AROUND 700MB. THE AIRMASS IS EVEN MORE COOLER AND STABLE OVER THE FAR NE CORNER WITH TEMPERATURES ONLY IN THE 60S. THERE ARE SOME SCATTERED STORMS MOVING RAPIDLY EAST OVER THE MOUNTAINS BUT MOST OF THIS ACTIVITY EXPECTED TO DIMINISH AS IT ENTERS THE MORE HOSTILE AIRMASS. STILL COULD SEE SOME OUTFLOW BOUNDARIES THAT PUSH INTO THE MORE UNSTABLE ENVIRONMENT ACROSS THE PALMER DIVIDE. THIS AREA HAS HAD THE MOST HEATING TODAY WITH READINGS IN THE LOWER TO MID 80S AND LOW 60S DEWPOINTS. SURFACE BASED CAPES FROM 2000-3000J/KG IN THIS AREA. EXPECT LARGE HAIL AND DAMAGING WINDS AND CAN'T RULE OUT A TORNADO WITH SOUTHEAST LOW LEVEL FLOW. AS THE EVENING GOES ON LOOKS LIKE THE BEST ACTIVITY WILL REFOCUS FURTHER NORTH NEAR THE WYOMING AND NEBRASKA BORDER AREAS WITH APPROACH OF STRONG UPPER LEVEL TROF. QG FIELDS SHOWING MODERATE QG ASCENT OVER THE NE CORNER OVERNIGHT BEFORE TROF SWEEPS THROUGH TUESDAY MORNING. WILL KEEP HIGHEST POPS OVERNIGHT OVER THE FAR NE CORNER. A DRIER AIRMASS WILL SEEP INTO NORTHERN COLORADO TUESDAY MORNING WITH SUBSIDENCE AND INCREASING GUSTY NORTHWEST WINDS. THERE COULD STILL BE SOME LINGERING SHOWERS OVER THE FAR NE CORNER TUESDAY MORNING. TUESDAY AFTERNOON WILL BE MAINLY DRY BUT SOME LIGHT SHOWERS WILL DEVELOP OVER HIGHER EAST SLOPES BY LATER AFTERNOON IN ADVANCE OF UPPER JET DIVING SOUTHWARD INTO COLORADO BY TUESDAY EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 227 PM MDT MON AUG 17 2015 A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE UPPER MIDWEST TUESDAY NIGHT...WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE JUST OFF THE SOUTHERN COAST OF CALIFORNIA. A STRONG UPPER LEVEL JET MAX FOR THIS TIME OF YEAR (90+KT) WILL BE NOSING INTO NORTH CENTRAL COLORADO. BOTH THE NAM AND GFS ARE SHOWING SOME QG LIFT...AND PRECIPITATION ASSOCIATED WITH THE JET. THE MODELS ARE ALSO SHOWING SOME WEAK UPSLOPE FLOW AS WELL. THEREFORE...HAVE INCREASED POPS ESPECIALLY FOR AREAS EAST OF THE MOUNTAINS AND NORTH OF I-70 TUESDAY EVENING AND WEDNESDAY MORNING. SOUNDINGS SHOW LITTLE OR NO CAPE...THEREFORE THUNDERSTORMS ARE NOT EXPECTED. TEMPERATURES WILL REMAIN ON THE COOL SIDE ON WEDNESDAY WITH HIGH TEMPERATURES IN THE LOW TO MID 70S ON THE PLAINS. WARMER AND DRIER WEATHER WILL RETURN TO NORTH CENTRAL AND NORTHEASTERN COLORADO ON THURSDAY AS A DRIER WESTERLY FLOW ALOFT SETS UP OVER COLORADO. ON FRIDAY...MODELS SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN GREAT BASIN...WITH A MONSOONAL FLOW TRYING TO REESTABLISH OVER THE SOUTHWESTERN STATES. THIS PATTERN MAY RESULT IN A FEW THUNDERSTORMS RETURNING TO THE MOUNTAINS...ESPECIALLY SOUTH OF INTERSTATE 70. ON SATURDAY...THE MODELS SHOW AN UPPER TROUGH MOVING OVER THE NORTHERN AND CENTRAL ROCKIES...WITH AN ASSOCIATED 70+KT UPPER LEVEL JET MAX NOSING INTO NORTHWESTERN COLORADO AND SOME ASSOCIATED QG LIFT. ALL OF THESE FACTORS POINT TO A POSSIBLE ACTIVE WEATHER DAY...HOWEVER...THE ONE NEGATIVE IS THAT LOW LEVEL MOISTURE SEEMS TO LACKING WITH THIS SYSTEM. IF THIS SCENARIO PANS OUT...WE PROBABLY COULD SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...MORE NUMEROUS OVER NORTHERN SECTIONS OF OUR CWA. THE LACK OF MOISTURE WOULD LIMIT THE STRENGTH OF THE STORMS...BUT IF ADDITIONAL MOISTURE WOULD WORK ITS WAY INTO AREA...SOME OF THE STORMS COULD BE STRONG. ANOTHER THING TO NOTE IS THAT THERE ARE SOME TIMING ISSUES BETWEEN THE MODELS...WITH THE ECMWF BEING FASTER WITH THE TROUGH AND ASSOCIATED FRONTAL PASSAGE. THE RESULT OF THIS IS THAT THE GFS HAS A 700 MB TEMP AT SUN 00Z OF 16 DEGREES C AT DENVER...WHILE THE ECMWF IS AROUND 8 DEGREES C. THE UPPER TROUGH IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS STATES ON SUNDAY...WHICH SHOULD RESULT IN COOLER AND DRIER WEATHER ACROSS THE CWA. DRY AND WARMER WEATHER IS EXPECTED EARLY NEXT WEEK AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE ROCKY MOUNTAIN REGION. && .AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON) ISSUED AT 227 PM MDT MON AUG 17 2015 INITIAL WAVE OF STORMS MOVING RAPIDLY EAST OFF THE MOUNTAINS AT THIS TIME WITH SOME SHOWERS SPILLING OUT OVER THE URBAN CORRIDOR AND TERMINALS THROUGH 22Z. EXPECT INITIAL WEAKENING OF STORMS AS THEY MOVE INTO MORE STABLE AIRMASS...BUT INCREASING AGAIN EAST AND SOUTH OF TERMINALS. EXPECT SECONDARY COLD FRONT LATER TONIGHT AS WINDS INCREASE FROM THE NORTH AND NORTHEAST. && .HYDROLOGY... ISSUED AT 227 PM MDT MON AUG 17 2015 CERTAINLY HEAVY RAIN WITH STORMS BUT STORM MOTIONS MOVING RATHER QUICKLY AT THIS TIME SO OVERALL FLASH FLOOD THREAT IS LOW. FURTHER SOUTH OVER CWA...FLOW IS WEAKER SO STORMS MAY BE MORE SLOW MOVING ACROSS ELBERT AND LINCOLN COUNTIES WITH RAINFALL RATES UP TO 1 INCH IN 30 MINUTES OR LESS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM...KALINA AVIATION...ENTREKIN HYDROLOGY...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1056 AM MDT MON AUG 17 2015 COZ030>051-181700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT MON AUG 17 2015 ...SEVERE STORMS POSSIBLE OVER NORTHEAST COLORADO AND THE PALMER DIVIDE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS...FRONT RANGE FOOTHILLS AND PALMER DIVIDE EARLY THIS AFTERNOON. ADDITIONAL STORMS WILL ALSO DEVELOP FURTHER EAST ON THE PLAINS BY THIS EVENING AND CONTINUING OVERNIGHT. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE. THE MAIN THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE...BUT DAMAGING WINDS AND HEAVY RAIN ARE ALSO POSSIBLE. THERE WILL ALSO BE A THREAT OF TORNADOES...ESPECIALLY IN AREAS EAST AND SOUTHEAST OF DENVER IN THE LATE AFTERNOON AND EVENING. IN THE FAR NORTHEAST CORNER OF COLORADO...NORTH AND EAST OF STERLING...LOW CLOUDS WILL LAST LONGER AND TEMPERATURES WILL LIKELY BE TOO COOL FOR STRONG THUNDERSTORMS UNTIL THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COOLER TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY...WITH HIGH TEMPERATURES IN DENVER ONLY MAKING IT INTO THE LOW 70S. THERE MAY BE A FEW STORMS ON TUESDAY...BUT THEY SHOULD BE ON THE WEAK SIDE. THERE WILL ALSO BE A CHANCE OF RAIN ACROSS THE PLAINS TUESDAY NIGHT INTO WEDNESDAY MORNING MAINLY NORTH INTERSTATE 70. A WARMING TREND IS EXPECTED TO BEGIN THURSDAY...AN CONTINUE THROUGH THE WEEKEND...WITH TEMPERATURES ON THE PLAINS MAINLY IN THE 80S. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS RETURNING TO THE AREA OVER THE WEEKEND...OTHERWISE IT WILL BE DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM...ESPECIALLY FROM DENVER SOUTH AND EAST THROUGH ARAPAHOE...ADAMS...DOUGLAS...ELBERT... WASHINGTON AND LINCOLN COUNTIES.
The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
7 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.
A short lived tornado touched down but no damage was observed.
In addition, a wind gust to 60 mph was observed.
A weak tornado touched down briefly but no damage was observed.
A semi-trailer was over turned near mile marker 350 along Interstate 70.
A tornado touched down briefly. It destroyed an outbuilding and caused minor damage to a nearby home.
Another tornado touched down briefly. Two two grain silos were destroyed and nearby power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593118, 593120, 593119, 593123, 593124, 593122, 593121, 593125, 593128, 595988, 595996, 593127, 593126, 593129.